And the Mania Persists part deux...

Discussion in 'General Parenting' started by totoro, Nov 16, 2007.

  1. totoro

    totoro Mom? What's a GFG?

    Not to be a thread jacker or nothing....but I am hopping on to Weeping Willow's thread...

    Yes K is still manic... she is still not sleeping. psychiatrist called on Wed night and he said just stop the Geodon... we had titrated back down to 40 mg. He said just stop.

    That night she was up again seeing her friends. Last night she was up again, not hallucinating, but up manic. It is almost 10am and she has been up since about 2am. She has been sleeping 4-5 hours if that.
    We have given her Clonidine, Ativan, Diazapam over the past couple of days.To help for sleep... Ha Ha

    psychiatrist did agree with us that we need to see what the Lamictal is doing by itself so she has been only on Lamictal now for 2 days, he said the words, LITHIUM and DEPAKOTE!!!! So at least he is thinking along those lines...I figure she a weeks or more to stabilize... maybe.

    He also mentioned Envega, I have not had time to look it up. (I know I could be doing that right now) He said it is a cousin to Risperdal.

    He said give her a couple of days, call back and we will get her in to see him. He also said if she is really bad and we want to put her back on the Abilify we can.
    He doesn't know if her movements are TD or Dystonic or Obsessive Compulsive Disorder (OCD) or what...

    So that is where we are... we have cancelled our plans to go out to eat...for Thanksgiving :sad:

    I am going to cook... which is fine. I don't mind. We are going to try and get her to school today.... :nonono: Her lame teacher has no clue that K is having issues at all... she has missed 3 and a half days in 2 weeks. But they were off 2 days dueing that time or she would have missed 5...

    thanks for the vent...
  2. mari7413

    mari7413 New Member

    :frown: I can't fix your problems, but I can totally empathize with where you're at! I hope you get her on the right medications.
  3. Sheila

    Sheila Moderator

    Gosh, sorry things are still so bad.

    Switching so many medications around at one time or over a short duration of time could be a problem? I don't know how one would be able to tell which medication is beneficial and which isn't....

    I hope things improve soon.
  4. Big Bad Kitty

    Big Bad Kitty lolcat

    Oh sweetie.

    I am so sorry. Comforting hugs for that sweet baby girl.

    And yeah, she can be in charge of bringing the "party guests" (fairies and spiders and bears, oh my).
  5. mrscatinthehat

    mrscatinthehat Seussical

    just sending hugs.

  6. susiestar

    susiestar Roll With It

    Sending hugs.

    I am wondering if maybe some of the medication switching is contributing to the problems? NOT in any way saying that I know it is, but just wondering.

    Does your mommy gut have any instinctive advice that might help you?

    Do you know anything about this new medication, envega? Has it been tested in kids? What happens if it doesn't work, do you have to spend weeks coming off of it? JUST wondering.

    Are there any natural treatments that might help?

    Could be worth trying??

    I am so very sorry. I know how much this hurts you and husband.


  7. susiestar

    susiestar Roll With It

    Are you sure it is a good idea to discontinue geodon so quickly? I looked a few things up, this site seems to have some rational info.

    I KNOW there is NO good way to handle the situation you are in, except to try to minimize K's problems as best you can.


  8. Steely

    Steely Active Member

    Just sending cyber hugs from one manic household to another>>>>>>>>>>
    I know you have been through absolute hades and back trying to get these medications right. At least psychiatrist is starting to see the light and is wanting to try something more mainstream like Lithium or Depakote.

    Somehow, and someway soon, it will all come together for K, and she will find the right medication.

    Hey, when's that pup supposed to arrive? His pics are too precious for words.
  9. smallworld

    smallworld Moderator

    Lamictal is considered a mainstream medication, but it works best on the depressive end of BiPolar (BP). Lithium is good for mixed episodes of mania and depression. Depakote is best for mania (not depression). So it really depends on what the psychiatrist sees and is trying to medicate that should determine the medication choice.

    None of these mood stabilizers will touch psychosis. An atypical antipsychotic is needed to treat hallucinations. Invega is a new atypical antipsychotic that is simply long-acting Risperdal. FWIW, a couple of families on the BiPolar (BP) listserv I co-moderate tried it and found it activated their children (I'm sure NOT what you want to hear). They ended up going back to Risperdal.

    T, I'm so sorry K is still doing poorly. Hugs to both K and you.
  10. TerryJ2

    TerryJ2 Well-Known Member

    Oh dear. Good luck.
    Making your own Thanksgiving dinner is a good idea.
  11. flutterbee

    flutterbee Guest

    (((hugs to you and K)))
  12. Sara PA

    Sara PA New Member

    FWIW, paliperidone (Invega) is the 9-hydroxy derivative of risperidone (Risperdal).
  13. Janna

    Janna New Member

    If you didn't have luck with Risperdal (because I don't remember if you did/didn't/didn't try it yet), I wouldn't go with the newer thing.

    Just my .02

    I was thinking, too, about all the switching around from this medication to that medication to this medication. Honestly, T, alot of medications in a very short period of time.

    Maybe she needs some time without? Probably another thing you didn't want to hear.

    Have you tried Melatonin for her for sleep?

    Lithium was a goodie for Dylan for a while for his raging, kept him calm. Umm, keep in mind the other things we got with that ~ 42 pound weight gain, Lithium induced hypothyroidism (which, in turn, meant we needed ANOTHER drug ~ Synthroid, added) and enuresis (bedwetting). Nightly soakings, not a drip here and there.

    Blood draws are necessary. As with Depakote. I know Smallworld said Depakote was a good one for mania, but Depakote also can cause tummy/gaestro issues. We did try that for Dylan, but umm, gassy, constipation, all kinda problems. Ever heard encopresis? I'm not even gonna bring that one up....

    Maybe she can't handle the medications, T. I mean, seriously, some kids chemistry is not the norm, ya know? Alot of the stuff that should have worked for Dylan just didn't. Really, too, she's only 6 years old. *sigh* And FWIW - the only atypical antipsychotic approved by the FDA for kids is Risperdal. Geodon sent Dylan whacko too. Actually, so did Risperdal LOL! Oh wait, none of them really worked, except Abilify. And of course, that had him drooling, slobbering, stuttering. Ahh...

    I dunno. No advice. I'm a buzzkiller, huh? Sorry ~ hope she gets better soon.

  14. Hound dog

    Hound dog Nana's are Beautiful

    Yep. First thought that popped into my head was, Could all this medication switching be the cause of her problems? But even if it isn't, with all that changing how is psychiatrist going to figure out which one is the cause/ or not working?

    Oh, my. I hope she starts doing better soon. Those 4-5 hr nights have got to be taking their toll on you alone. I think you've made the right choice in having the holiday dinner at home. (too bad you can't have your meal out though)

  15. gcvmom

    gcvmom Here we go again!

    So sorry for what you and K are going through :frown: I remember last summer when difficult child 2 was going through his issues with mania and feeling like I was sitting in the eye of a hurricane, not really able to do much about the chaos that was raging around me, but just having to plod along trying to stay in the center as the storm's course zigged and zagged. Hope you're able to get a handle on things soon for both your sakes...
  16. klmno

    klmno Active Member

    My difficult child tried Lamictol and was up for 30+ hours straight (and being uncontrollable). psychiatrist said lamictol sometimes has this effect and took him off it. He is now trying lithibid (time release lithium??) and titrating up on depakote. He hasn't really seen a stable period since Aug.